Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 121, NWS Dodge City, KS

June 2, 2024Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2024, 5:51 PM CDT for Morton County, Stanton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2024, 5:51 PM CDT (22:51 UTC)
Expired
Jun 2, 2024, 6:30 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
671 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KDDC 022251
SVRDDC
KSC129-187-022330-
/O.NEW.KDDC.SV.W.0121.240602T2251Z-240602T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
551 PM CDT Sun Jun 2 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Morton County in southwestern Kansas...
  Southwestern Stanton County in southwestern Kansas...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located near Stonington,
  or 8 miles south of The Saunders Elevator, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Morton and southwestern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 10204 3744 10163 3720 10166 3721 10204
TIME...MOT...LOC 2251Z 247DEG 16KT 3735 10208 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:04 PM CDT, 3 hours 47 minutes earlier. Its key messages:

  • A complex of severe thunderstorms tonight with wind and hail threats
  • Summer-like pattern with hotter highs and generally drier conditions Wednesday and Thursday
  • Lower uncertainty with a return of isolated storms for rest of the period
Area forecast discussion, Jun 2, 2:04 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
204 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- A complex of severe thunderstorms tonight with wind and hail
  threats

- Summer-like pattern with hotter highs and generally drier
  conditions Wednesday and Thursday

- Lower uncertainty with a return of isolated storms for rest of
  the period

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 222 PM CDT Sun Jun 2 2024

The atmosphere has been fairly worked over early this afternoon in
the wake of the morning storms. This is particularly true for the
central and eastern zones of the FA. This does introduce some uncertainty
in the forecast as far as storm redevelopment goes. For example,
the 3 km NAM has storms developing, but quickly kills this activity
as the storms heads east towards the more stable air. This cam solution
is different than the HRRR and ARW. These two models reload the atmosphere
with 3000 J/kg of CAPE redeveloping across the western zones by late
afternoon. Examining surface dewpoints does show 60+ dewpoints advecting
in, so am tempted to go with the solution that shows another severe
thunderstorm complex rolling across the Kansas plains late this afternoon
and into the mid evening hours. Storms should develop along a lee
trough late this afternoon either along the Colorado border or just
east of it. This activity should then head east and be along the
Highway 283 corridor by mid evening. As far as threats are concerned,
the primary threat is damaging winds of 60 to 80 mph. 1-3" hail is
also possible if there are supercell structures. Bulk shear though
is more marginal today, so think the primary threat would be the
microbursts. Activity should be diurnally driven with a possible weakening
trend as this activity heads east of Highway 283 to the far eastern
zones late this evening. Otherwise, lows tonight will be seasonal
with values in the 50s and 60s. A more quiet day is expected Monday.
If there were to be any storms, it would be relegated to the eastern
zones and only slight pops at that. Otherwise, highs will be seasonal
with values in the upper 80s to lower 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 222 PM CDT Sun Jun 2 2024

EPS has a 500-hPa ridge developing across the spine of the southern
Rockies Wednesday and Thursday. This building ridge is also reflected
in EPS probabilities of +90F in the 50% to 70% range midweek. The
long and short of it is that a return to summer-like weather is
expected midweek with generally dry conditions and hotter highs.
Now how long these warmer temperatures will last is in question as
EPS flattens the ridge next weekend. Several of the EC ensemble members
show returning storm chances next weekend. At this point, will just
go with the NBM solution due to the uncertainty. That has pops in
the 15% to 30% range by the end of the period. A general decrease
in temperatures may be possible with storms around, although that
is not 100% certain as some of the EC ensemble members are dry. Will
watch for now and look for any particular trends in the ensembles
as time goes forward in future runs.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1111 AM CDT Sun Jun 2 2024

The main focus on the TAFs is another complex of thunderstorms developing
across the region and moving across the terminals tonight in the 23Z
to 03Z timeframe, give or take an hour. Will include VCTS and CB
groups in for the terminals to account for this activity. Wind gusts
+50 kt cannot be ruled out with the strongest of cells. However,
it is too early and a bit uncertain to put these outflow winds in
the TAFs for now. Will watch and amend as needed once confidence
increases. Some GR may be possible as well, particularly for KGCK
and KLBL. Winds will be SE/S 10-20 kt out side of storms.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 2, 2:40 AM CDT, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
240 AM CDT Sun Jun 2 2024

KSZ030-031-043>046-061>066-074>081-084>090-030745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
240 AM CDT Sun Jun 2 2024 /140 AM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Sunday.

Scattered thunderstorms are expected to develop 4-7 pm, focused
near US Highway 83, then move eastward through 10 pm. Some storms
are expected to be severe, producing large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional isolated severe thunderstorms are possible Monday
afternoon and evening, favoring the eastern zones.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be required after 4 pm Sunday.

Turner

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:10 PM CDTSpecial Weather StatementDDCGray, Haskell50 min
Jun 1, 7:21 PM CDTSevere Thunderstorm WarningDDCLane, Ness39 min
Jun 1, 7:32 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens43 min
Jun 1, 7:54 PM CDTSevere Thunderstorm WarningDDCNess, Trego51 min
Jun 1, 8:02 PM CDTSpecial Weather StatementDDCMeade28 min
Jun 1, 8:18 PM CDTSpecial Weather StatementDDCSeward, Stevens42 min
Jun 1, 8:53 PM CDTSpecial Weather StatementDDCSeward37 min
Jun 1, 9:03 PM CDTSpecial Weather StatementDDCEllis42 min
Jun 1, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis34 min
Jun 1, 9:34 PM CDTSpecial Weather StatementDDCMeade41 min
Jun 1, 9:39 PM CDTSevere Thunderstorm WarningDDCEllis23 min
Jun 1, 10:13 PM CDTSpecial Weather StatementDDCEllis32 min
Jun 1, 10:34 PM CDTSpecial Weather StatementDDCBarber41 min
Jun 1, 11:20 PM CDTSevere Thunderstorm WarningDDCComanche40 min
Jun 2, 12:07 AM CDTSpecial Weather StatementDDCStevens53 min
Jun 2, 2:20 AM CDTSpecial Weather StatementDDCLane, Scott40 min
Jun 2, 2:32 AM CDTSevere Thunderstorm WarningDDCScott43 min
Jun 2, 3:01 AM CDTSpecial Weather StatementDDCLane44 min
Jun 2, 3:14 AM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
Jun 2, 4:00 AM CDTSevere Thunderstorm WarningDDCLane, Scott45 min
Jun 2, 4:20 AM CDTSpecial Weather StatementDDCClark25 min
Jun 2, 4:24 AM CDTSpecial Weather StatementDDCFord, Hodgeman51 min
Jun 2, 4:45 AM CDTSpecial Weather StatementDDCClark, Ford, Hodgeman45 min
Jun 2, 5:30 AM CDTSpecial Weather StatementDDCFord, Hodgeman45 min
Jun 2, 5:35 AM CDTAreal Flood AdvisoryDDCFinney, Ford, Hodgeman3 hr
Jun 2, 9:26 AM CDTSpecial Weather StatementDDCFord34 min
Jun 2, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton35 min
Jun 2, 5:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton26 min
Jun 2, 5:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton49 min
Jun 2, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Stanton21 min
Jun 2, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jun 2, 6:34 PM CDTSpecial Weather StatementDDCKearny41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.